Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 248, NWS Tallahassee, FL

September 3, 20184 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 3, 2018, 2:17 PM EDT for 4 counties in Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 2:17 PM EDT (18:17 UTC)
Expired
Sep 3, 2018, 3:00 PM EDT
In force
43 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Colquitt County, GA, Grady County, GA, Mitchell County, GA, Thomas County, GA

The radar

The Tallahassee radar (KTLH), 83 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.3 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2018-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1507 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2018-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1507 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS52 KTAE 031817
SVRTAE
GAC071-131-205-275-031900-
/O.NEW.KTAE.SV.W.0248.180903T1817Z-180903T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
217 PM EDT MON SEP 3 2018

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northeastern Grady County in southwestern Georgia...
  Southeastern Mitchell County in southwestern Georgia...
  Northern Thomas County in south central Georgia...
  Southwestern Colquitt County in south central Georgia...

* Until 300 PM EDT.

* At 217 PM EDT, a severe thunderstorm was located near Coolidge, or
  8 miles southwest of Moultrie, moving west at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Pelham, Camilla, Moultrie, Ochlocknee, Coolidge, Akridge, Capel,
  Elpino, Enon, Center Hill, Cotton, South Moultrie, Chastain,
  Spence, Moultrie Municipal A/P, Quality, Mitchell Co A/P,
  Hinsonton, Murphy and Autreyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3116 8376 3098 8377 3095 8425 3109 8431
      3122 8424
TIME...MOT...LOC 1817Z 092DEG 26KT 3108 8386 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
2 follow-up statements
641 
WWUS52 KTAE 031831
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
231 PM EDT MON SEP 3 2018

GAC071-131-205-275-031900-
/O.CON.KTAE.SV.W.0248.000000T0000Z-180903T1900Z/
Grady GA-Mitchell GA-Thomas GA-Colquitt GA-
231 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN GRADY...SOUTHEASTERN MITCHELL...NORTHWESTERN THOMAS
AND SOUTHWESTERN COLQUITT COUNTIES...

At 231 PM EDT, a severe thunderstorm was located 8 miles northwest of
Coolidge, or 11 miles east of Pelham, moving west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pelham, Camilla, Akridge, Spence, Capel, Elpino, Quality, Mitchell Co
A/P, Cotton and Chastain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3114 8391 3101 8392 3095 8425 3109 8431
      3122 8424
TIME...MOT...LOC 1831Z 092DEG 26KT 3108 8398 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN
942 
WWUS52 KTAE 031840
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
240 PM EDT MON SEP 3 2018

GAC071-031850-
/O.CAN.KTAE.SV.W.0248.000000T0000Z-180903T1900Z/
Colquitt GA-
240 PM EDT MON SEP 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COLQUITT COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3113 8400 3111 8400 3111 8401 3110 8401
      3110 8400 3101 8400 3095 8425 3109 8431
      3122 8424
TIME...MOT...LOC 1840Z 092DEG 26KT 3108 8406 

$$

GAC131-205-275-031900-
/O.CON.KTAE.SV.W.0248.000000T0000Z-180903T1900Z/
Grady GA-Mitchell GA-Thomas GA-
240 PM EDT MON SEP 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN GRADY...SOUTHEASTERN MITCHELL AND NORTHWESTERN
THOMAS COUNTIES...

At 240 PM EDT, a severe thunderstorm was located near Pelham, moving
west at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Pelham, Camilla, Akridge, Spence, Capel, Elpino, Quality and Mitchell
Co A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3113 8400 3111 8400 3111 8401 3110 8401
      3110 8400 3101 8400 3095 8425 3109 8431
      3122 8424
TIME...MOT...LOC 1840Z 092DEG 26KT 3108 8406 

HAIL...<.75IN
WIND...60MPH
 
$$

30-PULLIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 1:32 PM EDT, 45 minutes earlier.

Area forecast discussion, Sep 3, 1:32 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
132 PM EDT Mon Sep 3 2018

.AVIATION [Through 18Z Tuesday]...

TSRA will continue to spread from east to west across the TAF
sites this afternoon. This will result in brief periods of gusty
winds and reduced vsbys. Convection should decrease by 00z. IFR
cigs will be possible again tomorrow morning.

&&

.PREV DISCUSSION [1057 AM EDT]...

.NEAR TERM [Through Today]...

The mid level ridge continues to build westward today with a surface
high nosing down from the northeast. The tropical wave that we all
have our eye on will be passing over the Florida Keys this morning.
Surface flow today is almost due east, as opposed to more of a
southeast flow the last few days. This looks to keep most of the
offshore morning convection offshore and not move it inland like a
traditional sea breeze. Given the high instability and moisture
values, scattered showers and storms will still start developing
areawide by the late morning just in response to the daytime heating
and lingering outflow boundaries.

Outside of that, we should still see a batch or line of east to west
moving thunderstorms approach the SW GA/Big Bend of FL areas by 12-
1PM and probably move into Tallahassee by 2-4PM. Severe parameters
aren't much different than the past few days; the only notable
difference is a very slight uptick in shear values specifically as
we get closer to 00z. This looks to be due to a LLJ formation
streaming SE to NW ahead of the tropical wave. So, if there is any
instability left and storms are still ongoing late in the evening,
we could see some strengthening once that jet kicks in.

Otherwise, highs should once again be near 90. The only other thing
to note today is that there is a high rip current risk at Florida
Panhandle and Big Bend beaches due to the increase in winds/waves
ahead of the tropical wave.

.SHORT TERM [Tonight Through Wednesday]...

A tropical wave/Potential Tropical Cyclone 7 is forecast by the
National Hurricane Center to strengthen into a tropical storm as it
moves from the eastern Gulf Of Mexico tonight toward the central
Gulf Coast on Tuesday Night.

At this time, the main impacts are expected in the Tuesday and
Wednesday time frame, and include the following:

Rainfall amounts of 1-2 inches with likely PoPs for much of the
area, especially the western Big Bend and points southwest, where
localized flooding in urban and poor drainage areas is possible.
Along the coast, the onshore flow will lead to higher than normal
water levels above the astronomical tide, along with an increased
risk of rip currents for beachgoers.

There remains uncertainty with regard to the eventual track and
strength of this feature, which translates into a lower confidence
forecast. As a result, these impacts may change, so please monitor
the latest forecast.

As we enter the peak of hurricane season, it's important to have
your hurricane supply kit and plans in place. For more information,
visit ready.gov

There is also the potential for strong thunderstorms to develop on
both Tuesday and Wednesday given the stronger and sheared nature
of the wind field, despite the cloud cover limiting instability.
This cloud cover will also keep temperatures at or below normal
both days, especially on Tuesday.

.LONG TERM [Wednesday Night Through Monday]...

As the tropical system moves away from the region Wednesday Night,
deep layer flow remains out of the southeast into next weekend,
so chances for precipitation should return closer to average with
PoPs in the 30-50 pct range. Showers and thunderstorms should be
diurnally driven, with sufficient moisture and instability in
place, as the seabreeze/outflow boundaries are expected to be the
primary forcing mechanisms. Temperatures are forecast to be near
seasonal levels.

.MARINE...

Winds will be out of an easterly direction across the coastal
waters through Thursday. Both winds and seas will peak Monday
night through Tuesday, with tropical storm conditions possible
across the offshore waters mainly west of Apalachicola, as a
tropical wave/Potential Tropical Cyclone 7 moves across the
waters. Elsewhere, Small Craft conditions are possible. Winds
and seas will gradually improve thereafter into Thursday, as
the tropical system moves out of the waters.

.FIRE WEATHER...

Numerous thunderstorms are expected again this afternoon moving
from east to west. Storms will linger in the southern half of the
area before widespread showers and thunderstorms continue into
Tuesday ahead of a developing tropical wave. Even with gusty
winds, RH values remain high and Red Flag Conditions are not
expected.

.HYDROLOGY...

Heavy rain is possible each day with afternoon convection, however
the potential for heavy rain will increase for Monday and especially
Tuesday, as tropical wave/Potential Tropical Cyclone 7 moves across
the eastern Gulf of Mexico. Widespread rainfall amounts of 1 to 2
inches are possible, with locally higher amounts, especially the
western Big Bend and points southwest. High rainfall rates and the
wet ground may allow for minor flooding, particularly across
urbanized or poor drainage areas..

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  88  74  90  74 /  20  70  30  30  20
Panama City   74  84  74  87  74 /  40  80  60  50  20
Dothan        72  86  72  88  72 /  10  70  30  30  10
Albany        73  89  73  90  73 /  10  60  10  30  10
Valdosta      73  88  73  91  73 /  30  60  10  30  10
Cross City    74  89  74  91  74 /  30  70  20  30  20
Apalachicola  76  85  76  87  75 /  60  80  60  50  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...Small Craft Advisory until 2 AM EDT Wednesday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach FL out 20 NM-Coastal waters from
     Mexico Beach to Apalachicola FL out 20 NM-Coastal waters
     from Mexico Beach to Okaloosa Walton County Line FL out 20
     NM-Waters from Suwannee River to Apalachicola FL from 20 to
     60 NM.

     Tropical Storm Warning for Waters from Apalachicola to Mexico
     Beach FL from 20 to 60 NM-Waters from Mexico Beach to
     Okaloosa Walton County Line FL from 20 to 60 NM.

&&

NEAR TERM...Fieux
SHORT TERM...LF
LONG TERM...LN
AVIATION...Fieux
MARINE...LN
FIRE WEATHER...LN
HYDROLOGY...LN

In the hours before

Special weather statement, Sep 3, 12:51 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1251 PM EDT MON SEP 3 2018

GAZ129-131-147-148-161-031730-
Berrien GA-Tift GA-Lanier GA-Irwin GA-Cook GA-
1251 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COOK...SOUTH CENTRAL
IRWIN...BERRIEN...NORTHERN LANIER AND EASTERN TIFT COUNTIES UNTIL 130
PM EDT...

At 1250 PM EDT, Doppler radar was tracking a strong thunderstorm near
Willacoochee, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tifton, Nashville, Adel, Sparks, Enigma, Lenox, Alapaha, Unionville,
Eldorado, Gladys, Massee, Glory, Harding, Wagon Wheel, Allenville,
Weber, Teeterville, Vanceville, Cottle and Cook Co A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3111 8352 3127 8350 3130 8352 3154 8351
      3150 8310 3148 8311 3147 8314 3146 8315
      3144 8314 3140 8314 3139 8312 3136 8311
      3133 8306 3130 8306 3128 8304 3123 8305
      3119 8305 3118 8297 3111 8297
TIME...MOT...LOC 1650Z 096DEG 23KT 3135 8297

32
Special weather statement, Sep 3, 1:02 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
102 PM EDT MON SEP 3 2018

FLZ028-029-034-128-134-031745-
Coastal Dixie FL-Inland Taylor FL-Inland Dixie FL-Coastal Taylor FL-
Lafayette FL-
102 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...DIXIE AND
SOUTHEASTERN TAYLOR COUNTIES UNTIL 145 PM EDT...

At 102 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Obrien to 8 miles north of
Cross City to 8 miles northwest of Fowlers Bluff. Movement was west
at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Cross City, Steinhatchee, Horseshoe Point, Horseshoe Beach, Tennille,
Fish Creek, Cooks Hammock, Shamrock, Howell Place, Clara, Cross City
Airport, Shired Island, Guaranto Springs, Carbur, Jena, Hines,
Jonesboro, Hatch Bend, Bird Island and Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2982 8291 2981 8293 2980 8292 2974 8296
      2939 8305 2938 8333 2946 8346 2960 8349
      2966 8359 2980 8359 3009 8343 3000 8298
      2996 8295 2995 8292 2989 8292 2990 8290
      2988 8289 2988 8288
TIME...MOT...LOC 1702Z 096DEG 21KT 2990 8297 2976 8309 2948 8312

32
Special weather statement, Sep 3, 1:34 PM EDT, 43 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
134 PM EDT MON SEP 3 2018

GAZ127-129-146>148-031815-
Berrien GA-Tift GA-Worth GA-Colquitt GA-Cook GA-
134 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR COOK...WESTERN BERRIEN...
COLQUITT...SOUTHERN TIFT AND SOUTHEASTERN WORTH COUNTIES UNTIL 215 PM
EDT...

At 134 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lenox, or 7 miles north of Adel, moving west at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Adel, Tifton, Sparks, Enigma, Omega, Norman Park, Lenox,
Unionville, Phillipsburg, Riverside, Schley, Berlin, Funston, Cecil,
Ellenton, Reed Bingham State Park, Minton, Eldorado and Scooterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3103 8333 3104 8349 3105 8350 3105 8354
      3108 8357 3104 8357 3105 8391 3148 8382
      3142 8328
TIME...MOT...LOC 1734Z 098DEG 21KT 3125 8345

32
Special weather statement, Sep 3, 2:12 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
212 PM EDT MON SEP 3 2018

GAZ125-127-129-144>146-157-158-031900-
Tift GA-Worth GA-Colquitt GA-Baker GA-Dougherty GA-Mitchell GA-
Grady GA-Thomas GA-
212 PM EDT MON SEP 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRADY...SOUTHEASTERN
DOUGHERTY...MITCHELL...NORTHEASTERN BAKER...NORTHERN THOMAS...
COLQUITT...SOUTHWESTERN TIFT AND SOUTHERN WORTH COUNTIES UNTIL 300 PM
EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moultrie, moving west at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moultrie, Pelham, Putney, Camilla, Norman Park, Baconton, Doerun,
Coolidge, Riverside, Schley, Funston, Sale City, Minton,
Scooterville, Anderson City, Parkerville, Lester, Pritchetts,
Moultrie Municipal A/P and Crestwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3146 8362 3104 8370 3104 8374 3100 8374
      3100 8433 3153 8429
TIME...MOT...LOC 1812Z 092DEG 29KT 3113 8380

30-PULLIN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 12:51 PM EDTSpecial Weather StatementTAEBerrien, Cook39 min
Sep 3, 1:34 PM EDTSpecial Weather StatementTAEColquitt, Cook41 min
Sep 3, 2:12 PM EDTSpecial Weather StatementTAEColquitt, Mitchell48 min
Sep 3, 2:25 PM EDTSpecial Weather StatementTAECook50 min
Sep 3, 2:52 PM EDTSpecial Weather StatementTAEBaker, Calhoun, Early, Miller38 min
Sep 3, 2:54 PM EDTSevere Thunderstorm WarningTAEBaker, Decatur, Grady, Miller, Mitchell19 min
Sep 3, 3:20 PM EDTSevere Thunderstorm WarningTAEEarly, Miller29 min
Sep 3, 3:33 PM EDTSpecial Weather StatementTAEThomas42 min
Sep 3, 3:36 PM EDTSevere Thunderstorm WarningTAEBrooks, Thomas39 min
Sep 3, 3:50 PM EDTSpecial Weather StatementTAECalhoun40 min
Sep 3, 4:15 PM EDTSpecial Weather StatementTAEGrady45 min
Sep 3, 4:25 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady50 min
Sep 3, 4:59 PM EDTSevere Thunderstorm WarningTAEDecatur, Seminole46 min
Sep 3, 5:30 PM EDTSevere Thunderstorm WarningTAESeminole30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.